Syndrome of idiopathic hyperammonemia after high-dose chemotherapy: Review of nine cases

R. Brian Mitchell, John E. Wagner, Judith Karp, Alan J. Watson, Saul W. Brusilow, Donna Przepiorka, Rainer Storb, George W. Santos, Philip J. Burke, Rein Saral

Research output: Contribution to journalArticle

Abstract

Purpose: The syndrome of idiopathic hyperammonemia occurs in patients who have received high-dose cytoreductive therapy for the treatment of hematologic malignancy. It is characterized by abrupt alteration in mental status and respiratory alkalosis associated with markedly elevated plasma ammonium levels in the absence of any identifiable cause, and frequently results in intractable coma and death. Our goal was to survey clinical and pathologic manifestations of the disorder and discuss treatment options. Patients and methods: Plasma ammonium levels were measured in patients on the acute leukemia service or on the bone marrow transplant service at The Johns Hopkins Hospital, and a level more than twice normal was considered diagnostic of hyperammonemia. The syndrome was identified in nine patients; in eight, hyperammonemia occurred after administration of intensive cytoreductive therapy that resulted in profound leukopenia. The disorder occurred in the ninth patient two months after allogeneic bone marrow transplantation. Results: Three of the nine patients survived an episode of idiopathic hyperammonemia; one patient subsequently died of leukemia and one of recurrent idiopathic hyperammonemia. The one long-term survivor is currently alive and well without neurologic sequelae 250 days after autologous bone marrow transplantation. conclusions: Because neurologic function can deteriorate rapidly, early recognition of this disorder and close monitoring of the patient's neurologic status are critical.

Original languageEnglish (US)
Pages (from-to)662-667
Number of pages6
JournalAmerican Journal of Medicine
Volume85
Issue numberC
StatePublished - 1988

Fingerprint

Hyperammonemia
Drug Therapy
Nervous System
Bone Marrow Transplantation
Ammonium Compounds
Leukemia
Respiratory Alkalosis
Autologous Transplantation
Homologous Transplantation
Leukopenia
Physiologic Monitoring
Hematologic Neoplasms
Therapeutics
Coma
Survivors
Bone Marrow
Transplants

ASJC Scopus subject areas

  • Nursing(all)

Cite this

Mitchell, R. B., Wagner, J. E., Karp, J., Watson, A. J., Brusilow, S. W., Przepiorka, D., ... Saral, R. (1988). Syndrome of idiopathic hyperammonemia after high-dose chemotherapy: Review of nine cases. American Journal of Medicine, 85(C), 662-667.

Syndrome of idiopathic hyperammonemia after high-dose chemotherapy : Review of nine cases. / Mitchell, R. Brian; Wagner, John E.; Karp, Judith; Watson, Alan J.; Brusilow, Saul W.; Przepiorka, Donna; Storb, Rainer; Santos, George W.; Burke, Philip J.; Saral, Rein.

In: American Journal of Medicine, Vol. 85, No. C, 1988, p. 662-667.

Research output: Contribution to journalArticle

Mitchell, RB, Wagner, JE, Karp, J, Watson, AJ, Brusilow, SW, Przepiorka, D, Storb, R, Santos, GW, Burke, PJ & Saral, R 1988, 'Syndrome of idiopathic hyperammonemia after high-dose chemotherapy: Review of nine cases', American Journal of Medicine, vol. 85, no. C, pp. 662-667.
Mitchell RB, Wagner JE, Karp J, Watson AJ, Brusilow SW, Przepiorka D et al. Syndrome of idiopathic hyperammonemia after high-dose chemotherapy: Review of nine cases. American Journal of Medicine. 1988;85(C):662-667.
Mitchell, R. Brian ; Wagner, John E. ; Karp, Judith ; Watson, Alan J. ; Brusilow, Saul W. ; Przepiorka, Donna ; Storb, Rainer ; Santos, George W. ; Burke, Philip J. ; Saral, Rein. / Syndrome of idiopathic hyperammonemia after high-dose chemotherapy : Review of nine cases. In: American Journal of Medicine. 1988 ; Vol. 85, No. C. pp. 662-667.
@article{5cf0f8ca3fa64f868bace85e36015ebd,
title = "Syndrome of idiopathic hyperammonemia after high-dose chemotherapy: Review of nine cases",
abstract = "Purpose: The syndrome of idiopathic hyperammonemia occurs in patients who have received high-dose cytoreductive therapy for the treatment of hematologic malignancy. It is characterized by abrupt alteration in mental status and respiratory alkalosis associated with markedly elevated plasma ammonium levels in the absence of any identifiable cause, and frequently results in intractable coma and death. Our goal was to survey clinical and pathologic manifestations of the disorder and discuss treatment options. Patients and methods: Plasma ammonium levels were measured in patients on the acute leukemia service or on the bone marrow transplant service at The Johns Hopkins Hospital, and a level more than twice normal was considered diagnostic of hyperammonemia. The syndrome was identified in nine patients; in eight, hyperammonemia occurred after administration of intensive cytoreductive therapy that resulted in profound leukopenia. The disorder occurred in the ninth patient two months after allogeneic bone marrow transplantation. Results: Three of the nine patients survived an episode of idiopathic hyperammonemia; one patient subsequently died of leukemia and one of recurrent idiopathic hyperammonemia. The one long-term survivor is currently alive and well without neurologic sequelae 250 days after autologous bone marrow transplantation. conclusions: Because neurologic function can deteriorate rapidly, early recognition of this disorder and close monitoring of the patient's neurologic status are critical.",
author = "Mitchell, {R. Brian} and Wagner, {John E.} and Judith Karp and Watson, {Alan J.} and Brusilow, {Saul W.} and Donna Przepiorka and Rainer Storb and Santos, {George W.} and Burke, {Philip J.} and Rein Saral",
year = "1988",
language = "English (US)",
volume = "85",
pages = "662--667",
journal = "American Journal of Medicine",
issn = "0002-9343",
publisher = "Elsevier Inc.",
number = "C",

}

TY - JOUR

T1 - Syndrome of idiopathic hyperammonemia after high-dose chemotherapy

T2 - Review of nine cases

AU - Mitchell, R. Brian

AU - Wagner, John E.

AU - Karp, Judith

AU - Watson, Alan J.

AU - Brusilow, Saul W.

AU - Przepiorka, Donna

AU - Storb, Rainer

AU - Santos, George W.

AU - Burke, Philip J.

AU - Saral, Rein

PY - 1988

Y1 - 1988

N2 - Purpose: The syndrome of idiopathic hyperammonemia occurs in patients who have received high-dose cytoreductive therapy for the treatment of hematologic malignancy. It is characterized by abrupt alteration in mental status and respiratory alkalosis associated with markedly elevated plasma ammonium levels in the absence of any identifiable cause, and frequently results in intractable coma and death. Our goal was to survey clinical and pathologic manifestations of the disorder and discuss treatment options. Patients and methods: Plasma ammonium levels were measured in patients on the acute leukemia service or on the bone marrow transplant service at The Johns Hopkins Hospital, and a level more than twice normal was considered diagnostic of hyperammonemia. The syndrome was identified in nine patients; in eight, hyperammonemia occurred after administration of intensive cytoreductive therapy that resulted in profound leukopenia. The disorder occurred in the ninth patient two months after allogeneic bone marrow transplantation. Results: Three of the nine patients survived an episode of idiopathic hyperammonemia; one patient subsequently died of leukemia and one of recurrent idiopathic hyperammonemia. The one long-term survivor is currently alive and well without neurologic sequelae 250 days after autologous bone marrow transplantation. conclusions: Because neurologic function can deteriorate rapidly, early recognition of this disorder and close monitoring of the patient's neurologic status are critical.

AB - Purpose: The syndrome of idiopathic hyperammonemia occurs in patients who have received high-dose cytoreductive therapy for the treatment of hematologic malignancy. It is characterized by abrupt alteration in mental status and respiratory alkalosis associated with markedly elevated plasma ammonium levels in the absence of any identifiable cause, and frequently results in intractable coma and death. Our goal was to survey clinical and pathologic manifestations of the disorder and discuss treatment options. Patients and methods: Plasma ammonium levels were measured in patients on the acute leukemia service or on the bone marrow transplant service at The Johns Hopkins Hospital, and a level more than twice normal was considered diagnostic of hyperammonemia. The syndrome was identified in nine patients; in eight, hyperammonemia occurred after administration of intensive cytoreductive therapy that resulted in profound leukopenia. The disorder occurred in the ninth patient two months after allogeneic bone marrow transplantation. Results: Three of the nine patients survived an episode of idiopathic hyperammonemia; one patient subsequently died of leukemia and one of recurrent idiopathic hyperammonemia. The one long-term survivor is currently alive and well without neurologic sequelae 250 days after autologous bone marrow transplantation. conclusions: Because neurologic function can deteriorate rapidly, early recognition of this disorder and close monitoring of the patient's neurologic status are critical.

UR - http://www.scopus.com/inward/record.url?scp=0024203002&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024203002&partnerID=8YFLogxK

M3 - Article

C2 - 3189370

AN - SCOPUS:0024203002

VL - 85

SP - 662

EP - 667

JO - American Journal of Medicine

JF - American Journal of Medicine

SN - 0002-9343

IS - C

ER -